Too Much Acetaminophen

| Posted in Acetaminophen, fever, Tylenol | | No Comments

Acetaminophen is found in many medications used to treat pain and fever. While generally safe when taken as directed, acetaminophen overdose is the leading cause of acute liver failure. Healthy adults who have taken the maximum daily dose of acetaminophen for just two weeks have incurred liver damage.  Acetaminophen (Tylenol®) is also found in Vicodin®, Percocet®, and many OTC cold & allergy medications.  Overdose may occur when patients simultaneously take multiple products containing acetaminophen, or when acetaminophen is consumed with alcohol.  Carefully read all labels and ask the pharmacist if your prescription pain medicine contains acetaminophen. The FDA recently recommended limiting the maximum daily dose of acetaminophen to 3,250 milligrams per day. If you are taking a combination drug that includes acetaminophen, but are concerned that you may be consuming too much acetaminophen, our pharmacist can work with your doctor to compound a medication with a reduced dose of acetaminophen.  If you realize that too much acetaminophen has been taken, call 911 immediately.  Signs or symptoms of liver damage are often not noticeable for hours or even days and by the time symptoms occur, liver damage may be severe and even fatal.

No Comments

Leave a comment




Comments have to be approved before showing up..